Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 142, NWS Blacksburg, VA

July 19, 2013Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2013, 5:54 PM EDT for Botetourt County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2013, 5:54 PM EDT (21:54 UTC)
Expired
Jul 19, 2013, 6:45 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS51 KRNK 192154
SVRRNK
VAC023-192245-
/O.NEW.KRNK.SV.W.0142.130719T2154Z-130719T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 551 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR SPRINGWOOD...AND WAS MOVING
  TO THE EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRINGWOOD...
  AND ARCADIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS NOW! IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3760 7957 3757 7956 3754 7950 3753 7950
      3749 7954 3755 7976 3761 7977 3764 7964
TIME...MOT...LOC 2154Z 270DEG 14KT 3757 7972 

$$

RAB
1 follow-up statement
388 
WWUS51 KRNK 192232
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT FRI JUL 19 2013

VAC023-192245-
/O.CON.KRNK.SV.W.0142.000000T0000Z-130719T2245Z/
BOTETOURT VA-
632 PM EDT FRI JUL 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
   
AT 630 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR NATURAL BRIDGE...AND WAS MOVING TO
THE EAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
NORTHEASTERN BOTETOURT COUNTY...APPROXIMATELY FIVE MILES NORTH OF BUCHANAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS NOW! IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3762 7962 3760 7958 3757 7963 3758 7969
      3761 7974 3764 7964
TIME...MOT...LOC 2230Z 270DEG 14KT 3757 7953 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:11 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 19, 4:11 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT FRI JUL 19 2013

.SYNOPSIS...
WEAK HIGH PRESSURE AT THE SURFACE AND ALOFT WILL MAINTAIN HOT AND
HUMID CONDITIONS INTO SATURDAY. A WEAK COLD FRONT WILL DRIFT
SOUTHEAST INTO THE AREA SATURDAY NIGHT...THEN STALL OVER OR JUST
SOUTH OF THE REGION ON SUNDAY. THE PROXIMITY OF THIS FRONT WILL
INCREASE THE THREAT FOR SHOWERS AND THUNDERS AS THE WEEKEND
PROGRESSES INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 405 PM EDT FRIDAY...

STRONG DAYTIME HEATING...DIFFERENTIAL HEATING...AND LOCALIZED
FORCED ASCENT DUE TO OROGRAPHY PROVIDED AGAIN PROVIDED THE NEEDED
SUPPORT FOR CONVECTIVE DEVELOPMENT IN THE MOUNTAINS THIS
AFTERNOON. HOWEVER...CONVECTIVITY ACTIVITY HAS REMAINED LIMITED AT
BEST FURTHER EAST OVER THE PIEDMONT DUE TO THE PERSISTENCE OF A
WEAK WARM NOSE IN LOWEST 10K FEET WITH LACKLUSTER MID LEVEL LAPSE
RATES.

WEAK CORFIDI VECTORS OF LESS THAN 5 KNOTS IN ALL AREAS...AND HIGH
PRECIPITABLE WATER VALUES ON ORDER OF 1.65 INCHES HAVE RESULTED
IN OUTFLOW- AND TOPOGRAPHICALLY-DOMINATED STORMS THAT HAVE
YEILDED LOCALIZED FLASH FLOODING AND SPOTTY LOW-END SEVERE WIND
AND HAIL.

AS OF TIME OF THIS WRITING...SUFFICIENT OUTFLOW/COOL POOLS HAVE
SPREAD ACROSS MOST OF THE MOUNTAIN AREAS SUCH THAT AREAL COVERAGE
AND INTENSITY FOR THE REST OF THE AFTERNOON INTO THIS EVENING
SHOULD BE ON THE WANE. HOWEVER...AN ISOLATED SEVERE STORM IS STILL
POSSIBLE ACROSS THE PIEDMONT...WHERE THE AIRMASS HAS NOT BEEN
WORKED-OVER AND STILL REMAINS QUITE SULTRY.

LOSS OF DAYTIME HEATING AND LACK OF DYNAMIC FORCING SHOULD SEE
DEMISE OF ALL CONVECTIVE ACTIVITY BY MIDNIGHT TONIGHT IN MOST
AREAS...TO BE FOLLOWED BY DEVELOPMENT OF MOUNTAIN VALLEY FOG..WITH
PATCHY FOG IN LOW LYING AREAS OF THE PIEDMONT.

LITTLE CHANGE OF OVERALL AIRMASS ON SATURDAY SHOULD BRING A REPEAT
PERFORMANCE OF WEATHER...WITH MORNING FOG BURNING OFF/LIFTING BY
MID MORNING...TO BE FOLLOWED BY RAPID DEVELOPMENT OF TOWERING
CUMULUS IN UNCAPPED ATMOSPHERE. WIDELY SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN THE MOUNTAINS
BY/AROUND NOON...SPREADING EAST INTO THE FOOTHILLS AND PIEDMONT
SHORTLY THEREAFTER AS ERRATIC CORFIDI VECTORS BECOMING MORE
WESTERLY AS UPPER RIDGE BEGINS TO BE SUPPRESSED SOUTHEASTWARD AS
GREAT LAKE TROF BEGINS TO BECOME ESTABLISHED.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 345 PM EDT FRIDAY...

UPPER TROF WELL IN PLACE OVER THE EASTERN UNITED STATES BY SATURDAY
NIGHT WITH 500 MB HEIGHTS FALLING SLIGHTLY OVER THE COUNTY WARNING
AREA ON SATURDAY NIGHT AND SUNDAY. THE UPPER JET WILL ADD SOME LIFT
ON SATURDAY NIGHT THROUGH MONDAY. IN ADDITION...LOW LEVEL
CONVERGENCE WILL INCREASE WITH THE ARRIVAL OF THE COLD FRONT ON
SUNDAY. ENOUGH LIGHT AND FORCING TO KEEP HIGHER PROBABILITY OF
PRECIPITATION IN THE FORECAST ON SUNDAY.

MID LEVEL TEMPERATURES DROP SLIGHTLY WHICH WILL LEAD TO BETTER LAPSE
RATES AND INSTABILITY OVER THE FORECAST AREA. AIR MASS WILL REMAIN
HUMID AND PRECIPITABLE WATER VALUES STAY IN 1.5 TO 2.0 RANGE. WILL
CONTINUE TO HIGHLIGHT THREAT OF HEAVY RAIN AND POTENTIAL FOR
FLOODING IN THE HAZARDOUS WEATHER OUTLOOK.

SURFACE DEW POINTS WILL REMAIN IN THE 60S AND 70S...KEEPING
OVERNIGHT TEMPERATURES MILD. PRECIPITATION AND CLOUD COVER MAY LIMIT
AMOUNT OF DAYTIME HEATING. STILL EXPECT TEMPERATURES TO BE NEAR
NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 1140 AM EDT FRIDAY...

500 MB TROF REMAINS OVER THE EASTERN UNITED STATES THROUGH THIS TIME
FRAME. SHORT WAVE ROTATING THROUGH THE TROF WILL PERIODICALLY BRING
A COLD FRONT CLOSER TO THE FORECAST AREA. ECMWF BRINGS STRONGER
SHORT WAVE...POSSIBLY CLOSING OFF INTO THE REGION ON WEDNESDAY AND
THURSDAY. THIS WOULD BRING A COLD FRONT THROUGH THE AREA WITH THE
POTENTIAL FOR A DECENT PUSH OF DRIER AND COOLER AIR IN FOR NEXT
WEEKEND.

BUT UNTIL THEN...REGION STAYS IN THE WARM UNSTABLE AIR MASS WITH
DAILY THREAT OF AFTERNOON AND EVENING THUNDERSTORMS...OCCASIONALLY
ENHANCED IN COVERAGE BY SHORT WAVE ENERGY COMING THROUGH THE UPPER
TROF. EXPECT NEAR NORMAL TEMPERATURES THROUGH DAY 7/FRIDAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 210 PM EDT FRIDAY...

MAINLY VFR FLIGHT CONDITIONS ARE EXPECTED FOR THE REST OF THIS
AFTERNOON AT ALL TERMINAL FORECAST SITES OUTSIDE OF AREAS OF
SHOWERS/THUNDERSTORMS...WHERE CONDITIONS WILL LOCALLY BE REDUCED
INTO THE LIFR RANGE IN TORRENTIAL RAIN. ACTIVITY THROUGH THE
AFTERNOON HOURS WILL BE FOCUSED ALONG THE EASTERN FLANKS OF THE
BLUE RIDGE...MAINLY SOUTH OF ROANOKE...WITH MORE ISOLATED/WIDELY
SCATTERED STORMS AND ASSOCIATED RESTRICTIONS ELSEWHERE. WITH
PRIMARY AREA OF STORMS REMAINING OUTSIDE OF TERMINAL FORECAST
SITES (KLWB...KBLF...KBCB...KROA...KLYH...KDAN)...HAVE MAINTAINED
MENTION OF VCTS AT ALL RESPECTIVE LOCATIONS...BUT WILL NOT INCLUDE
PREVAILING CONDITION UNLESS SPECIFIC STORM DIRECTLY THREATENS ANY
PARTICULAR SITE.

WITH LOSS OF DAYTIME HEATING...A MOIST GROUND...CLEARING
SKIES...AND NEARLY CALM BOUNDARY LAYER...SHOULD SEE ANOTHER NIGHT
WHERE WIDESPREAD MOUNTAIN VALLEY FOG DEVELOPS...ALONG WITH MORE
LOCALIZED FOG IN LOW LYING AREAS OF THE PIEDMONT...PRIMARILY
DRIVING AREAS SUCH AS KLWB...KBCB...AND KLYH INTO IFR/LIFR
RANGE...ALTHOUGH OTHER AREAS SUCH AS AT KBLF AND KDAN MAY TREND
THAT WAY AS WELL.

SIMILAR TO THIS MORNING...EXPECT FOG TO BURN OFF/LIFT BY 0900-1000
AM ON SATURDAY IN MOST AREAS...ONLY TO BE REPLACED BY BUILDING
CLOUDS AND REDEVELOPMENT OF SHOWERS/THUNDERSTORMS SHORTLY
BEFORE/AROUND NOON. APPROACH OF COOL FRONT FROM NORTH AND WEST
WILL PROVIDE EVEN GREATER THREAT/FOCUS FOR A MORE WIDESPREAD
COVERAGE OF STORMS BY MID-LATE AFTERNOON...ALONG WITH ASSOCIATED
FLIGHT RESTRICTIONS...AND AS IT STALLS OVER THE AREA SATURDAY
NIGHT INTO SUNDAY. PROXIMITY OF FRONT WILL MAINTAIN THREAT OF
WIDESPREAD FLIGHT RESTRICTIONS INTO AT LEAST MVFR...IF NOT IFR
RANGE...DURING THIS TIMEFRAME.

MODELS CONTINUE TO DEPICT STALLED FRONT REMAINING OVER/NEAR THE
AREA INTO EARLY NEXT WEEK...ONLY TO HAVE YET ANOTHER FRONT TO
APPROACH AND THEN STALL OVER THE AREA BY MIDWEEK. AS A
RESULT...INTRUSIONS BACK INTO THE VFR RANGE MAY BE RELATIVELY
SHORT LIVED WELL INTO NEXT WEEK...ESPECIALLY IN THE MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...WERT
Hazardous weather outlook, Jul 19, 5:36 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EDT FRI JUL 19 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
536 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS ALONG
WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 4:50 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT FRI JUL 19 2013

VAZ010-WVZ042-192115-
BLAND VA-MERCER WV-
450 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CERES...MOVING TO THE NORTHEAST AT 5
  MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...
  AND CERES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3740 8108 3728 8099 3727 8101 3726 8099
      3725 8101 3722 8117 3733 8122
TIME...MOT...LOC 2047Z 247DEG 6KT 3730 8112

MBS
Special weather statement, Jul 19, 5:12 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT FRI JUL 19 2013

VAZ012-192145-
WYTHE VA-
512 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WYTHEVILLE. THIS STORM WAS NEARLY
  STATIONARY.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
  LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  AND COLEMAN STORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3683 8113 3690 8118 3699 8106 3686 8095
TIME...MOT...LOC 2108Z 238DEG 1KT 3689 8110

MBS
Special weather statement, Jul 19, 5:15 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT FRI JUL 19 2013

VAZ011-192145-
GILES VA-
515 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING THUNDERSTORM NEAR WHITE GATE...MOVING TO THE
  NORTHEAST AT 5 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AND WHITE GATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3732 8085 3719 8079 3717 8081 3716 8088
      3719 8087 3719 8088 3718 8089 3722 8094
      3724 8095
TIME...MOT...LOC 2113Z 247DEG 6KT 3722 8090

MBS
Special weather statement, Jul 19, 5:27 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI JUL 19 2013

VAZ010-012-192200-
BLAND VA-WYTHE VA-
527 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  NORTH CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BLAND...MOVING TO THE NORTHEAST AT 5
  MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
  LIGHTNING WITH THIS STORM.

* THE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
  BLAND AND NORTH CENTRAL WYTHE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3701 8108 3708 8113 3715 8099 3701 8092
TIME...MOT...LOC 2126Z 247DEG 6KT 3704 8107

MBS
Special weather statement, Jul 19, 5:30 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT FRI JUL 19 2013

VAZ019-023-024-192200-
ALLEGHANY VA-ROCKBRIDGE VA-BOTETOURT VA-
530 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING THUNDERSTORM NEAR GALA...MOVING TO THE
  NORTHEAST AT 5 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EAGLE ROCK...
  NATURAL BRIDGE...
  IRON GATE...
  GLEN WILTON...
  AND LONGDALE FURNACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3763 7952 3759 7979 3775 7988 3785 7970
      3784 7969 3787 7966 3787 7965 3786 7965
TIME...MOT...LOC 2126Z 247DEG 6KT 3770 7976

MBS
Special weather statement, Jul 19, 5:52 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT FRI JUL 19 2013

VAZ011>013-192245-
GILES VA-WYTHE VA-PULASKI VA-
552 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN AND EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BANE TO COLEMAN
  STORE...MOVING TO THE EAST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...
  ALLISONIA...
  PULASKI...
  POPLAR HILL...
  AND DUBLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3691 8104 3734 8069 3732 8044 3727 8050
      3724 8061 3721 8061 3719 8059 3720 8051
      3720 8052 3718 8056 3715 8054 3712 8059
      3709 8058 3688 8073 3685 8085
TIME...MOT...LOC 2147Z 283DEG 15KT 3726 8074 3692 8100

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:40 AM EDTSpecial Weather StatementRNKPatrick65 min
Jul 19, 11:43 AM EDTSevere Thunderstorm WarningRNKGrayson47 min
Jul 19, 12:02 PM EDTSpecial Weather StatementRNKCity of Galax43 min
Jul 19, 12:12 PM EDTSpecial Weather StatementRNKPatrick48 min
Jul 19, 12:43 PM EDTSpecial Weather StatementRNKCarroll47 min
Jul 19, 1:06 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick54 min
Jul 19, 1:19 PM EDTSpecial Weather StatementRNKCity of Salem41 min
Jul 19, 1:26 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson64 min
Jul 19, 1:34 PM EDTSpecial Weather StatementRNKGiles86 min
Jul 19, 1:44 PM EDTSpecial Weather StatementRNKFranklin46 min
Jul 19, 2:10 PM EDTSpecial Weather StatementRNKCity of Galax35 min
Jul 19, 2:25 PM EDTSpecial Weather StatementRNKMontgomery35 min
Jul 19, 2:45 PM EDTSpecial Weather StatementRNKGiles30 min
Jul 19, 2:59 PM EDTSpecial Weather StatementRNKBath61 min
Jul 19, 3:15 PM EDTSpecial Weather StatementRNKCraig30 min
Jul 19, 4:38 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
Jul 19, 4:46 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, City of Roanoke29 min
Jul 19, 4:59 PM EDTSevere Thunderstorm WarningRNKBotetourt31 min
Jul 19, 5:12 PM EDTSpecial Weather StatementRNKWythe33 min
Jul 19, 5:15 PM EDTSpecial Weather StatementRNKGiles30 min
Jul 19, 5:27 PM EDTSpecial Weather StatementRNKBland33 min
Jul 19, 5:30 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 19, 5:44 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth2 hr
Jul 19, 5:52 PM EDTSpecial Weather StatementRNKGiles, Pulaski53 min
Jul 19, 6:29 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.